Symmetric Drug-Related Intertriginous and Flexural Exanthema
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Symmetric drug-related intertriginous and flexural exanthema (SDRIFE) is a curious disorder that has undergone many clinical transformations. Initially described as a mercury hypersensitivity reaction resulting in an eruption resembling the red-bottomed baboon, this exanthema has expanded in definition with inciting agents, clinical features, and diagnostic criteria. Its prognosis, however, has remained stable and favorable throughout the decades. The condition is almost universally benign and self-limited.

A 39 year old woman presented to the emergency department after developing a rapidly evolving and blistering rash on the left flank. Hours later, the rash had progressed to a sharply demarcated, confluent, erythematous plaque with central ulceration and large flaccid bullae peripherally, encompassing 18% of total body surface area and extending from the gluteal cleft to the tip of the scapula along the left flank with no vaginal or mucosal involvement. The patient recently had completed a 10-day course of amoxicillin-clavulanic acid 2 days prior for a cat bite on the right dorsal wrist.

Laboratory test results, including complete blood cell count and metabolic panel as well as vital signs were unremarkable, except for slight leukocytosis at 14,000/µL. The patient was transferred to the burn unit for subsequent care. At 8-month follow-up, she experienced severe, symptomatic, hypertrophic scarring and was awaiting intralesional triamcinolone acetonide injections. The patient subsequently was lost to follow up.

An unusual case of amoxicillin-induced full-thickness epidermal necrosis resulting in symptomatic sequelae, which exhibits findings of SDRIFE, bullous FDE, or Stevens-Johnson syndrome/toxic epidermal necrolysis, suggesting the possibility for a common pathway underlying the pathogenesis of these conditions was presented.

The diagnostic uncertainty that commonly accompanies these various toxic drug reactions may in part relate to their underlying immunopathogenesis. Although the exact mechanism by which SDRIFE results in its characteristic skin lesions, prior work through patch testing, lymphocyte transformation assays, and immunohistochemical staining of biopsies suggests a type IV delayed hypersensitivity (DTH) reaction. A similar inflammatory milieu has been implicated in numerous toxic drug eruptions, including Stevens-Johnson syndrome/toxic epidermal necrolysis and FDE.

Despite its rarity, SDRIFE should be considered in the differential of undiagnosed drug eruptions, particularly as new clinical presentations emerge.

Source: https://www.mdedge.com/dermatology/article/232779/wounds/symmetric-drug-related-intertriginous-and-flexural-exanthema
Like
Comment
Share